Connecticut, 2008

Hail and Damaging Winds in Connecticut, August 11, 2008

August 11, 2008 · NWS OKX · 5 events in 2 counties and zones

A strong upper level low pressure system spawned severe thunderstorms over Middlesex and New London Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong upper level low pressure system spawned severe thunderstorms over Middlesex and New London Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 12:53 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 11, 12:53 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
153 PM EDT MON AUG 11 2008

.SYNOPSIS...
UNSETTLED WEATHER WILL BE IN THE FORECAST FOR THE FIRST HALF OF THE
NEW WEEK AS AN UPPER TROUGH ALONG THE EASTERN SEABOARD ASSOCIATED
WITH A DEEP UPPER LEVEL LOW OVER EASTERN CANADA SLOWLY MOVES EAST
THROUGH TUESDAY. HIGH PRESSURE BRIEFLY RETURNS TUESDAY AND WEDNESDAY
BEFORE UNSETTLED WEATHER BUILDS BACK FOR THE END OF THE WORK
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEEP UPPER LOW SPINNING OVER WESTERN NY/PA APPEARS TO HAVE
REACHED ITS SOUTHERNMOST POINT AND HAS BEGUN TO PIVOT EASTWARD IN
THE PAST HOUR. THE VAST MAJORITY OF ACTIVE WEATHER WITH THIS
SYSTEM IS EITHER CLOSE TO THE ELONGATED CENTER...OR WELL EAST OF
THE CWA OVER THE NEW ENGLAND COAST. MASSIVE DRY SLOT OVER THE AREA
HAS KEPT SHOWER DEVELOPMENT PRACTICALLY NIL FOR THE PAST FEW
HOURS. HOWEVER...SHOWERS HAVE DEVELOPED JUST EAST ALONG NUMEROUS
BOUNDARIES...AND EXTREME NW ZONES. MORE SHOWERS ANTICIPATED WITH
THE ONSET OF DAYTIME HEATING...THE APPROACH OF THE UPPER LOW
CENTER ITSELF...THE NUMBER OF RESIDUAL BOUNDARIES FROM LAST NIGHTS
CONVECTION LURKING AROUND. HOWEVER...FOR THE FIRST FEW HOURS THIS
MORNING...POPS HAVE BEEN TAILED BACK TO CHC EXCEPT FOR FAR EAST
ZONES DUE TO PROXIMITY TO THE MORE ACTIVE PREFRONTAL WEATHER...AND
FAR WEST WHERE CONVECTION SHOULD FIRE EARLIEST THIS MORNING. ALL
AREAS GO TO LIKELY THIS AFTERNOON WITH FURTHER DESTABILIZATION.

ENHANCED WORDING STILL LOOKS NECESSARY THIS AFTERNOON FOR HAIL AND
STRONG WINDS. EXPECTING NEAR 1000 J/KG OF MUCAPE...AND LOCALLY
MORE IF BREAKS OF SUN CAN WARM THE LOW LEVELS SUFFICIENTLY.

SURFACE LOW PRESSURE IS WEAK...BUT IS FORECAST TO TRACK JUST SOUTH
OF LONG ISLAND TODAY. LOW LEVEL EASTERLY FLOW...IF ENHANCED AT
ALL...WOULD RESULT IN EXCELLENT VERTICAL SHEAR...AND THUS ISOLATED
TORNADOES ARE POSSIBLE IN STRONGER THUNDERSTORMS THIS AFTERNOON.

IT SHOULD BE NOTED THAT KOKX PRECIP ESTIMATES WERE OVERDONE BY A
FACTOR OF 2-3 EARLIER TODAY...POSSIBLY DUE TO HAIL CONTAMINATION.

TEMPS SHOULD REMAIN BELOW NORMAL TODAY.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A WEAK COLD FRONT...OR RATHER A WIND SHIFT AS THE LOW BEGINS TO
PULL AWAY OCCURS THIS EVENING...WITH DECREASING ACTIVITY IN
STABILIZING NW FLOW.

MAINLY DRY WX EXPECTED FOR TUE AS SFC HIGH PRES BUILDS EAST...BUT
A SPOKES OF ENERGY ON THE BACKSIDE OF THE DEPARTING LOW MAY TOUCH
OFF SOME AFTERNOON SHOWERS AND POSSIBLY A THUNDERSTORM. SCHC TO
CHC POPS WILL SUFFICE AS FORCING DECREASES AND STABILITY IS
MARGINAL. DIURNAL TREND TO POPS WED...BUT LOW CHANCES OVERALL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE FLOW BACKS TO WESTERLY QUICKLY WED AFTERNOON...WITH THE NEXT
SPOKE OF ENERGY FROM THE RE ENERGIZED POLAR VORTEX MOVING THROUGH
ON THURSDAY EVENING. RELATIVELY QUIET WEATHER NOW IN THE MODEL GUIDANCE
FRIDAY AND SATURDAY. STRONGER SOUTHWEST FLOW RETURNS FOR THE
FIRST TIME IN AWHILE ON SUNDAY...HOWEVER GIVEN POOR MODEL
PERFORMANCE WITH POLAR LOWS IN SUMMER...WILL NOT HEDGE TOO FAR IN
ANY DIRECTION THAT FAR OUT.

TEMPERATURES WILL GENERALLY BE AROUND THE SEASONAL
AVERAGE FOR THIS TIME OF YEAR.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
LOW PRESSURE MOVING THROUGH NORTHWESTERN NEW JERSEY WAS TRACKING
SLOWLY TO THE NORTH NORTHEAST AND WAS PRODUCING THUNDERSTORMS
ACROSS THE TERMINALS. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED
THROUGH THE AFTERNOON AND PRODUCE MVFR TO IFR CONDITIONS WITH
HEAVY RAINFALL AND SMALL HAIL LIKELY. SOME WIND GUSTS BETWEEN 30
AND 40 KT ARE ALSO LIKELY. THE ACTIVITY WILL GRADUALLY SUBSIDE 21Z
TO 23Z AS THE LOW CONTINUES TO TRACK TO THE NORTHWEST OF THE
TERMINALS WITH MAINLY SHOWERS POSSIBLE AS THE ATMOSPHERE BECOMES
MORE STABLE. AFTER THE ACTIVITY SUBSIDES CONDITIONS BECOME WILL BE
VFR THROUGH THE REMAINDER OF THE FORECAST PERIOD.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...VFR CONDITIONS
EXPECTED TUE AS THE LOW CONTINUES TO MOVE EAST OF THE TERMINALS.
NEXT SHORTWAVE APPROACHES LATER WEDNESDAY AND THURSDAY WITH
SUB-VFR CONDITIONS POSSIBLE. HIGH PRESSURE BUILDS FRIDAY WITH VFR
CONDITIONS INTO SATURDAY.

&&

.MARINE...
A FEW GUSTS POSSIBLE AHEAD OF LOW PRESSURE EARLY THIS MORNING.
OTHERWISE...WINDS/WAVES EXPECTED TO REMAIN BELOW SCA CRITERIA
THROUGH THE PERIOD.

SURFACE LOW PRESSURE WILL MOVE ACROSS THE OCEAN WATERS TODAY BEFORE
PASSING TO THE EAST TONIGHT. EASTERLY WIND FLOW THIS MORNING WILL
GRADUALLY TURN TO THE NORTHWEST BEHIND THE LOW. BIGGER CONCERN FOR
MARINERS TODAY WILL BE THE POSSIBILITY FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON...WITH HEAVY RAIN...FREQUENT
LIGHTNING...GUSTY WINDS AND HAIL A POSSIBILITY WITH ANY OF THESE
STORMS.

NORTHWEST FLOW BACKS TO THE WEST TUESDAY BEFORE BECOMING QUITE LIGHT
ON WEDNESDAY. ANOTHER AREA OF LOW PRESSURE PASSES JUST TO OUR SOUTH
THURSDAY. LIGHT WINDS EXPECTED FRIDAY AND SATURDAY.

FOLLOWED WAVE WATCH III FAIRLY CLOSELY...AND SEAS REMAIN RATHER
TRANQUIL THROUGH THE PERIOD.

&&

.HYDROLOGY...
WHILE HEAVY DOWNPOURS ARE POSSIBLE TODAY...IT IS NOT EXPECTED TO
BE WIDESPREAD FOR A FLASH FLOOD WATCH. LOCALIZED FLASH FLOODING IS
POSSIBLE IN SLOW MOVING OR TRAINING THUNDERSTORMS...WHERE RAINFALL
RATES OF 2-3 INCHES PER HOUR ARE POSSIBLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 11, 2:54 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
354 AM EDT MON AUG 11 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-121100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
354 AM EDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING
THROUGH THE AFTERNOON...WHICH MAY PRODUCE GUSTY WINDS AND LARGE
HAIL. IN ADDITION...LOCALIZED FLASH FLOODING IS POSSIBLE DUE TO
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-121100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
354 AM EDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
MORNING THROUGH THIS AFTERNOON ACROSS AREA WATERS. GUSTY
WINDS...HAIL AND LOCALLY ROUGH SEAS MAY ACCOMPANY THESE STORMS.
AREAS OF DENSE FOG ARE ALSO POSSIBLE SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 11, 12:42 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
142 PM EDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             UNION                   40.70N 74.27W
08/11/2008  E0.75 INCH       UNION              NJ   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT KEAN UNIVERSITY.

1027 AM     HAIL             3 ENE HOBOKEN           40.76N 73.98W
08/11/2008  E0.75 INCH       NEW YORK (MANHATTA NY   PUBLIC

            PENNY SIZED HAIL REPORTED AT 6TH AVENUE AND 49TH STREET.

1027 AM     FLOOD            ELIZABETH               40.67N 74.19W
08/11/2008                   UNION              NJ   BROADCAST MEDIA

            SOUTH ELMORA AVENUE AT FAY AVENUE CLOSED DUE TO FLOODING.

1027 AM     FLOOD            ELIZABETH               40.67N 74.19W
08/11/2008                   UNION              NJ   BROADCAST MEDIA

            NORTH AVENUE AT PENNSYLVANIA AVENUE CLOSED DUE TO
            FLOODING.

1045 AM     HAIL             FLUSHING                40.77N 73.84W
08/11/2008  E0.75 INCH       QUEENS             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1103 AM     FLOOD            EAST RUTHERFORD         40.82N 74.08W
08/11/2008                   BERGEN             NJ   BROADCAST MEDIA

            ROUTE 17 SOUTHBOUND AT PATERSON AVENUE CLOSED DUE TO
            FLOODING.

1106 AM     MARINE TSTM WIND LAGUARDIA AIRPORT       40.79N 73.87W
08/11/2008  M48.00 MPH       QUEENS             NY   OFFICIAL NWS OBS

            42 KNOT WIND GUST MEASURED AT ASOS.

1106 AM     HAIL             LAGUARDIA AIRPORT       40.79N 73.87W
08/11/2008  M0.75 INCH       QUEENS             NY   OFFICIAL NWS OBS

            PENNY SIZED HAIL REPORTED BY AIRPORT OBSERVER

1115 AM     FLASH FLOOD      FORT LEE                40.85N 73.97W
08/11/2008                   BERGEN             NJ   TRAINED SPOTTER

            OEM CLOSED ANDERSON...FLETCHER AND STILLWELL AVENUE DUE
            TO FLASH FLOODING.

1130 AM     HAIL             FORT LEE                40.85N 73.97W
08/11/2008  E0.75 INCH       BERGEN             NJ   TRAINED SPOTTER

            PENNY SIZE HAIL.

1145 AM     HAIL             NEW WINDSOR             41.47N 74.03W
08/11/2008  E0.75 INCH       ORANGE             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1147 AM     HAIL             PORT WASHINGTON         40.83N 73.68W
08/11/2008  E0.75 INCH       NASSAU             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1147 AM     HAIL             SEA CLIFF               40.85N 73.64W
08/11/2008  E0.75 INCH       NASSAU             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1149 AM     TSTM WND DMG     5 SE EAST TREMONT       40.79N 73.81W
08/11/2008                   QUEENS             NY   BROADCAST MEDIA

            CROSS ISLAND SOUTHBOUND AT BAYSIDE MARINA...TWO LANES
            BLOCKED DUE TO LARGE DOWNED TREE LIMB.

1149 AM     FLOOD            4 SSW HAVERSTRAW        41.13N 73.99W
08/11/2008                   ROCKLAND           NY   PUBLIC

            ROCKLAND LAKE ROAD IMPASSABLE.

1151 AM     HAIL             PORT WASHINGTON         40.83N 73.68W
08/11/2008  E0.88 INCH       NASSAU             NY   LAW ENFORCEMENT

            NICKEL SIZE HAIL.

1151 AM     FLASH FLOOD      5 SW EAST TREMONT       40.79N 73.93W
08/11/2008                   NEW YORK (MANHATTA NY   BROADCAST MEDIA

            FDR DRIVE/HARLEM RIVER DRIVE AT 116TH STREET...TWO LANES
            BLOCKED DUE TO FLOODING.

1151 AM     FLASH FLOOD      4 ENE HOBOKEN           40.77N 73.96W
08/11/2008                   NEW YORK (MANHATTA NY   BROADCAST MEDIA

            FDR DRIVE/HARLEM RIVER DRIVE...TWO LANES BLOCKED AFTER
            72ND STREET DUE TO FLOODING. DELAYS BACK INTO THE 50S.

1200 PM     HAIL             SETAUKET-EAST SETAUKET  40.93N 73.10W
08/11/2008  E1.25 INCH       SUFFOLK            NY   NWS EMPLOYEE

            1.25 INCH HAIL COVERING GROUND AT SAINT GEORGES GOLF
            COURSE.

1205 PM     HAIL             NEWBURGH                41.50N 74.02W
08/11/2008  E1.75 INCH       ORANGE             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL.

1224 PM     HAIL             GLEN COVE               40.87N 73.64W
08/11/2008  E1.00 INCH       NASSAU             NY   TRAINED SPOTTER

            QUARTER SIZE HAIL.

1233 PM     FLASH FLOOD      BAYVILLE                40.91N 73.56W
08/11/2008                   NASSAU             NY   TRAINED SPOTTER

            JEFFERSON AND BAYVILLE ROAD FLOODED. LUDLUM ROAD AND WEST
            SHORE ROAD FLOODED.

1233 PM     TSTM WND DMG     BAYVILLE                40.91N 73.56W
08/11/2008                   NASSAU             NY   TRAINED SPOTTER

            BRANCHES DOWN ON WEST SHORE ROAD.

1244 PM     FLASH FLOOD      BAYVILLE                40.91N 73.56W
08/11/2008                   NASSAU             NY   TRAINED SPOTTER

            SEEKS ROAD IS UNDERWATER. COMPLETELY IMPASSABLE.

0100 PM     HAIL             PORT WASHINGTON         40.83N 73.68W
08/11/2008  E0.88 INCH       NASSAU             NY   LAW ENFORCEMENT

            NICKEL SIZE HAIL.

&&

JP
Local storm report, Aug 11, 12:56 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
156 PM EDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             UNION                   40.70N 74.27W
08/11/2008  E0.75 INCH       UNION              NJ   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT KEAN UNIVERSITY.

1027 AM     FLOOD            ELIZABETH               40.67N 74.19W
08/11/2008                   UNION              NJ   BROADCAST MEDIA

            SOUTH ELMORA AVENUE AT FAY AVENUE CLOSED DUE TO FLOODING.

1027 AM     HAIL             3 ENE HOBOKEN           40.76N 73.98W
08/11/2008  E0.75 INCH       NEW YORK (MANHATTA NY   PUBLIC

            PENNY SIZED HAIL REPORTED AT 6TH AVENUE AND 49TH STREET.

1027 AM     FLOOD            ELIZABETH               40.67N 74.19W
08/11/2008                   UNION              NJ   BROADCAST MEDIA

            NORTH AVENUE AT PENNSYLVANIA AVENUE CLOSED DUE TO
            FLOODING.

1045 AM     HAIL             FLUSHING                40.77N 73.84W
08/11/2008  E0.75 INCH       QUEENS             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1103 AM     FLOOD            EAST RUTHERFORD         40.82N 74.08W
08/11/2008                   BERGEN             NJ   BROADCAST MEDIA

            ROUTE 17 SOUTHBOUND AT PATERSON AVENUE CLOSED DUE TO
            FLOODING.

1106 AM     HAIL             LAGUARDIA AIRPORT       40.79N 73.87W
08/11/2008  M0.75 INCH       QUEENS             NY   OFFICIAL NWS OBS

            PENNY SIZED HAIL REPORTED BY AIRPORT OBSERVER

1106 AM     MARINE TSTM WIND LAGUARDIA AIRPORT       40.79N 73.87W
08/11/2008  M48.00 MPH       QUEENS             NY   OFFICIAL NWS OBS

            42 KNOT WIND GUST MEASURED AT ASOS.

1115 AM     FLASH FLOOD      FORT LEE                40.85N 73.97W
08/11/2008                   BERGEN             NJ   TRAINED SPOTTER

            OEM CLOSED ANDERSON...FLETCHER AND STILLWELL AVENUE DUE
            TO FLASH FLOODING.

1130 AM     HAIL             FORT LEE                40.85N 73.97W
08/11/2008  E0.75 INCH       BERGEN             NJ   TRAINED SPOTTER

            PENNY SIZE HAIL.

1145 AM     HAIL             NEW WINDSOR             41.47N 74.03W
08/11/2008  E0.75 INCH       ORANGE             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1147 AM     HAIL             PORT WASHINGTON         40.83N 73.68W
08/11/2008  E0.75 INCH       NASSAU             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1147 AM     HAIL             SEA CLIFF               40.85N 73.64W
08/11/2008  E0.75 INCH       NASSAU             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1149 AM     TSTM WND DMG     5 SE EAST TREMONT       40.79N 73.81W
08/11/2008                   QUEENS             NY   BROADCAST MEDIA

            CROSS ISLAND SOUTHBOUND AT BAYSIDE MARINA...TWO LANES
            BLOCKED DUE TO LARGE DOWNED TREE LIMB.

1149 AM     FLOOD            4 SSW HAVERSTRAW        41.13N 73.99W
08/11/2008                   ROCKLAND           NY   PUBLIC

            ROCKLAND LAKE ROAD IMPASSABLE.

1151 AM     HAIL             PORT WASHINGTON         40.83N 73.68W
08/11/2008  E0.88 INCH       NASSAU             NY   LAW ENFORCEMENT

            NICKEL SIZE HAIL.

1151 AM     HAIL             PORT WASHINGTON         40.83N 73.68W
08/11/2008  E0.88 INCH       NASSAU             NY   LAW ENFORCEMENT

            NICKEL SIZE HAIL.

1151 AM     FLASH FLOOD      5 SW EAST TREMONT       40.79N 73.93W
08/11/2008                   NEW YORK (MANHATTA NY   BROADCAST MEDIA

            FDR DRIVE/HARLEM RIVER DRIVE AT 116TH STREET...TWO LANES
            BLOCKED DUE TO FLOODING.

1151 AM     FLASH FLOOD      4 ENE HOBOKEN           40.77N 73.96W
08/11/2008                   NEW YORK (MANHATTA NY   BROADCAST MEDIA

            FDR DRIVE/HARLEM RIVER DRIVE...TWO LANES BLOCKED AFTER
            72ND STREET DUE TO FLOODING. DELAYS BACK INTO THE 50S.

1205 PM     HAIL             NEWBURGH                41.50N 74.02W
08/11/2008  E1.75 INCH       ORANGE             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL.

1224 PM     HAIL             GLEN COVE               40.87N 73.64W
08/11/2008  E1.00 INCH       NASSAU             NY   TRAINED SPOTTER

            QUARTER SIZE HAIL.

1233 PM     FLASH FLOOD      BAYVILLE                40.91N 73.56W
08/11/2008                   NASSAU             NY   TRAINED SPOTTER

            JEFFERSON AND BAYVILLE ROAD FLOODED. LUDLUM ROAD AND WEST
            SHORE ROAD FLOODED.

1233 PM     TSTM WND DMG     BAYVILLE                40.91N 73.56W
08/11/2008                   NASSAU             NY   TRAINED SPOTTER

            BRANCHES DOWN ON WEST SHORE ROAD.

1244 PM     FLASH FLOOD      BAYVILLE                40.91N 73.56W
08/11/2008                   NASSAU             NY   TRAINED SPOTTER

            SEEKS ROAD IS UNDERWATER. COMPLETELY IMPASSABLE.

0100 PM     HAIL             SETAUKET-EAST SETAUKET  40.93N 73.10W
08/11/2008  E1.25 INCH       SUFFOLK            NY   NWS EMPLOYEE

            1.25 INCH HAIL COVERING GROUND AT SAINT GEORGES GOLF
            COURSE.

&&

JP
Local storm report, Aug 11, 12:56 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
156 PM EDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             UNION                   40.70N 74.27W
08/11/2008  E0.75 INCH       UNION              NJ   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT KEAN UNIVERSITY.

1027 AM     FLOOD            ELIZABETH               40.67N 74.19W
08/11/2008                   UNION              NJ   BROADCAST MEDIA

            SOUTH ELMORA AVENUE AT FAY AVENUE CLOSED DUE TO FLOODING.

1027 AM     HAIL             3 ENE HOBOKEN           40.76N 73.98W
08/11/2008  E0.75 INCH       NEW YORK                PUBLIC

            PENNY SIZED HAIL REPORTED AT 6TH AVENUE AND 49TH STREET.

1027 AM     FLOOD            ELIZABETH               40.67N 74.19W
08/11/2008                   UNION              NJ   BROADCAST MEDIA

            NORTH AVENUE AT PENNSYLVANIA AVENUE CLOSED DUE TO
            FLOODING.

1045 AM     HAIL             FLUSHING                40.77N 73.84W
08/11/2008  E0.75 INCH       QUEENS             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1103 AM     FLOOD            EAST RUTHERFORD         40.82N 74.08W
08/11/2008                   BERGEN             NJ   BROADCAST MEDIA

            ROUTE 17 SOUTHBOUND AT PATERSON AVENUE CLOSED DUE TO
            FLOODING.

1106 AM     HAIL             LAGUARDIA AIRPORT       40.79N 73.87W
08/11/2008  M0.75 INCH       QUEENS             NY   OFFICIAL NWS OBS

            PENNY SIZED HAIL REPORTED BY AIRPORT OBSERVER

1106 AM     MARINE TSTM WIND LAGUARDIA AIRPORT       40.79N 73.87W
08/11/2008  M48.00 MPH       QUEENS             NY   OFFICIAL NWS OBS

            42 KNOT WIND GUST MEASURED AT ASOS.

1115 AM     FLASH FLOOD      FORT LEE                40.85N 73.97W
08/11/2008                   BERGEN             NJ   TRAINED SPOTTER

            OEM CLOSED ANDERSON...FLETCHER AND STILLWELL AVENUE DUE
            TO FLASH FLOODING.

1130 AM     HAIL             FORT LEE                40.85N 73.97W
08/11/2008  E0.75 INCH       BERGEN             NJ   TRAINED SPOTTER

            PENNY SIZE HAIL.

1145 AM     HAIL             NEW WINDSOR             41.47N 74.03W
08/11/2008  E0.75 INCH       ORANGE             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1147 AM     HAIL             PORT WASHINGTON         40.83N 73.68W
08/11/2008  E0.75 INCH       NASSAU             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1147 AM     HAIL             SEA CLIFF               40.85N 73.64W
08/11/2008  E0.75 INCH       NASSAU             NY   TRAINED SPOTTER

            PENNY SIZE HAIL.

1149 AM     TSTM WND DMG     5 SE EAST TREMONT       40.79N 73.81W
08/11/2008                   QUEENS             NY   BROADCAST MEDIA

            CROSS ISLAND SOUTHBOUND AT BAYSIDE MARINA...TWO LANES
            BLOCKED DUE TO LARGE DOWNED TREE LIMB.

1149 AM     FLOOD            4 SSW HAVERSTRAW        41.13N 73.99W
08/11/2008                   ROCKLAND           NY   PUBLIC

            ROCKLAND LAKE ROAD IMPASSABLE.

1151 AM     HAIL             PORT WASHINGTON         40.83N 73.68W
08/11/2008  E0.88 INCH       NASSAU             NY   LAW ENFORCEMENT

            NICKEL SIZE HAIL.

1151 AM     HAIL             PORT WASHINGTON         40.83N 73.68W
08/11/2008  E0.88 INCH       NASSAU             NY   LAW ENFORCEMENT

            NICKEL SIZE HAIL.

1151 AM     FLASH FLOOD      5 SW EAST TREMONT       40.79N 73.93W
08/11/2008                   NEW YORK                BROADCAST MEDIA

            FDR DRIVE/HARLEM RIVER DRIVE AT 116TH STREET...TWO LANES
            BLOCKED DUE TO FLOODING.

1151 AM     FLASH FLOOD      4 ENE HOBOKEN           40.77N 73.96W
08/11/2008                   NEW YORK                BROADCAST MEDIA

            FDR DRIVE/HARLEM RIVER DRIVE...TWO LANES BLOCKED AFTER
            72ND STREET DUE TO FLOODING. DELAYS BACK INTO THE 50S.

1205 PM     HAIL             NEWBURGH                41.50N 74.02W
08/11/2008  E1.75 INCH       ORANGE             NY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL.

1224 PM     HAIL             GLEN COVE               40.87N 73.64W
08/11/2008  E1.00 INCH       NASSAU             NY   TRAINED SPOTTER

            QUARTER SIZE HAIL.

1233 PM     FLASH FLOOD      BAYVILLE                40.91N 73.56W
08/11/2008                   NASSAU             NY   TRAINED SPOTTER

            JEFFERSON AND BAYVILLE ROAD FLOODED. LUDLUM ROAD AND WEST
            SHORE ROAD FLOODED.

1233 PM     TSTM WND DMG     BAYVILLE                40.91N 73.56W
08/11/2008                   NASSAU             NY   TRAINED SPOTTER

            BRANCHES DOWN ON WEST SHORE ROAD.

1244 PM     FLASH FLOOD      BAYVILLE                40.91N 73.56W
08/11/2008                   NASSAU             NY   TRAINED SPOTTER

            SEEKS ROAD IS UNDERWATER. COMPLETELY IMPASSABLE.

0100 PM     HAIL             SETAUKET-EAST SETAUKET  40.93N 73.10W
08/11/2008  E1.25 INCH       SUFFOLK            NY   NWS EMPLOYEE

            1.25 INCH HAIL COVERING GROUND AT SAINT GEORGES GOLF
            COURSE.

&&

JP
Special weather statement, Aug 11, 1:16 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
216 PM EDT MON AUG 11 2008

CTZ006-111915-
NORTHERN NEW HAVEN-
216 PM EDT MON AUG 11 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHERN NEW HAVEN COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR SOUTHBURY...AND MOVING
NORTHEAST AT 10 TO 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM AS IT MOVES TOWARD NAUGATUCK...
WATERBURY...CHESHIRE AND MERIDEN THROUGH 315 PM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
Special weather statement, Aug 11, 1:39 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
239 PM EDT MON AUG 11 2008

CTZ006-007-111930-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
239 PM EDT MON AUG 11 2008

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NORTHEASTERN NEW
HAVEN COUNTIES...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR DURHAM...AND MOVING NORTHEAST AT 14 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JC
Special weather statement, Aug 11, 1:56 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
256 PM EDT MON AUG 11 2008

NYZ079-081-112000-
NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK-
256 PM EDT MON AUG 11 2008

...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
CLINTON TO RIVERHEAD TO MASTIC BEACH...OR ALONG A LINE EXTENDING FROM
EASTERN LONG ISLAND SOUND TO NEAR RIVERHEAD TO CENTER MORICHES...AND
MOVING NORTHEAST AT 15 TO 20 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH
TO AN INCH AND A HALF PER HOUR...IS OCCURRING WITH THESE STORMS.
THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

The radar

The Brookhaven radar (KOKX), 74 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Middlesex

When
August 11, 2:12 PM EST
Where
Middlesex County, 0.6 mi ESE of Middlefield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.516, -72.710

Penny size hail was reported.

Thunderstorm Wind, New London

When
August 11, 3:02 PM EST
Where
New London County, 1.51 mi ENE of Westchester
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.559, -72.393

Power lines were reported down on Pinebrook Road in Colchester.

Thunderstorm Wind, Middlesex

When
August 11, 3:20 PM EST
Where
Middlesex County, 0.17 mi NW of Fogelmarks Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.602, -72.602

Power lines were reported down at Depot Hill in Portland.

Thunderstorm Wind, Middlesex

When
August 11, 3:27 PM EST
Where
Middlesex County, 0.69 mi S of East Hampton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.570, -72.500

Power lines were reported down in East Hampton.

Lightning, Middlesex

When
August 11, 3:30 PM EST
Where
Middlesex County, 0.27 mi W of West Brook
Property damage
$8,000
Reported by
Newspaper
Coordinates
41.279, -72.455

Lightning struck a home on Seaside Avenue in Westbrook igniting a small fire, and destroying the chimney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133565, 133566, 133567, 133568, 133888.